Alert archive / Florida / Tornado Warnings in 2020

Tornado Warning 2, NWS Tampa Bay, FL

February 6, 2020Hillsborough County, Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at Feb 6, 2020, 10:51 PM EST for Hillsborough County, Pinellas County, Florida. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2020, 10:51 PM EST (03:51 UTC)
Expired
Feb 6, 2020, 11:15 PM EST
In force
24 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Hillsborough County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 25 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 11:00 PM ESTTSTM WND DMG3 N Macdill Air Force, FL4 TREES DOWN AROUND HOME NEAR BRITTON PLAZA IN SOUTH TAMPA.
Feb 6, 11:00 PM ESTTSTM WND GST 433 W Macdill Air Force, FLMESONET STATION OPTF1 OLD PORT TAMPA, FL.
Feb 6, 11:17 PM ESTTSTM WND GST 603 E Pinellas Park, FLCORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 E PINELLAS PARK. CRANE FELL OVER ONTO THE ROADWAY ON I-275 AT EXIT 29 IN ST. PETERSBURG.
Feb 6, 11:17 PM ESTTSTM WND GST 603 E Pinellas Park, FLCRANE FELL OVER ONTO THE ROADWAY ON I-275 AT EXIT 29 IN ST. PETERSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 9:25 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 3.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2020-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2020-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

546 
WFUS52 KTBW 070351
TORTBW
FLC057-103-070415-
/O.NEW.KTBW.TO.W.0002.200207T0351Z-200207T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
1051 PM EST Thu Feb 6 2020

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  East central Pinellas County in west central Florida...
  Central Hillsborough County in west central Florida...

* Until 1115 PM EST.
    
* At 1050 PM EST, a severe thunderstorm capable of producing a
  tornado was located over Gandy, or near Pinellas Park, moving east
  at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Palm River-Clair Mel around 1110 PM EST.

Other locations impacted by this tornadic thunderstorm include South
Tampa, Soho, Channelside, University Of Tampa, Weedon Island State
Preserve, Peter O Knight Airport, Davis Islands and Sawgrass Lake
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2783 8267 2791 8267 2796 8241 2787 8239
TIME...MOT...LOC 0350Z 255DEG 44KT 2789 8261 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TBW
2 follow-up statements
040 
WWUS52 KTBW 070357
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1057 PM EST Thu Feb 6 2020

FLC103-070407-
/O.CAN.KTBW.TO.W.0002.000000T0000Z-200207T0415Z/
Pinellas FL-
1057 PM EST Thu Feb 6 2020

...THE TORNADO WARNING FOR EAST CENTRAL PINELLAS COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM EST for west central
Florida.

LAT...LON 2796 8241 2787 8239 2785 8258 2792 8260
TIME...MOT...LOC 0357Z 255DEG 44KT 2791 8252 

$$

FLC057-070415-
/O.CON.KTBW.TO.W.0002.000000T0000Z-200207T0415Z/
Hillsborough FL-
1057 PM EST Thu Feb 6 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EST FOR CENTRAL
HILLSBOROUGH COUNTY...
    
At 1057 PM EST, a severe thunderstorm capable of producing a tornado
was located near Tampa, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Palm River-Clair Mel around 1110 PM EST.

Other locations impacted by this tornadic thunderstorm include South
Tampa, Peter O Knight Airport, Soho, Channelside, University Of Tampa
and Davis Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2796 8241 2787 8239 2785 8258 2792 8260
TIME...MOT...LOC 0357Z 255DEG 44KT 2791 8252 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TBW
567 
WWUS52 KTBW 070406
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1106 PM EST Thu Feb 6 2020

FLC057-070415-
/O.EXP.KTBW.TO.W.0002.000000T0000Z-200207T0415Z/
Hillsborough FL-
1106 PM EST Thu Feb 6 2020

...THE TORNADO WARNING FOR CENTRAL HILLSBOROUGH COUNTY WILL EXPIRE AT
1115 PM EST...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

A Tornado Watch remains in effect until 300 AM EST for west central
Florida.

Remember, a Severe Thunderstorm Warning still remains in effect for
Hillsborough county until 11:45 PM.

LAT...LON 2796 8241 2787 8239 2785 8258 2792 8260
TIME...MOT...LOC 0405Z 255DEG 44KT 2790 8258 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Feb 6, 8:03 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Feb 6, 8:03 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
803 PM EST Thu Feb 6 2020

.DISCUSSION...
Squall line is just entering the northern coastal waters this
evening, with a thin line of light showers well ahead of the line
in place across the inland zones. This line will continue to push
into the area through the evening and across the CWA overnight.
Gradient winds ahead of the line have lowered a bit from this
afternoon, but are still gusting into the 25-35kt range at
numerous locations. All warnings and advisories will remain
unchanged and no updates are planned except for possible headline
updates with any watches that may be issued later this evening.

&&

.AVIATION...
Some MVFR ceilings should be moving into the northern terminals
over the next couple of hours, with the line of storms then
possible generally after 03z and progressing southward through the
night. Winds will remain very strong through the squall line
passage, and then diminish a bit for the day Friday, and finally
dropping off generally after 21z as skies clear out.

&&

.MARINE...
Gale warning continues for the northern and central waters with
the SCA in place south through 1AM. Have SCA conditions then in
place across all waters until 10AM Friday. Winds and seas will
then subside through the day Friday, with no other concerns
through the period. Current forecast is on track and have no major
chances for the update.

&&

.Preliminary Point Temps/PoPs...
TPA  62  65  46  69 / 100   0   0   0
FMY  65  70  49  72 / 100  10   0   0
GIF  60  67  44  69 / 100   0   0   0
SRQ  63  66  47  70 / 100   0   0   0
BKV  57  63  41  69 / 100   0   0   0
SPG  62  64  48  69 / 100   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 7 PM EST Friday for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

     Coastal Flood Advisory until 1 AM EST Friday for Coastal
     Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-Pinellas.

     Wind Advisory until 7 AM EST Friday for Coastal Citrus-Coastal
     Hernando-Coastal Hillsborough-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-Highlands-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Levy-Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Polk-Sumter.

     Lake Wind Advisory until 7 AM EST Friday for Coastal Charlotte-
     Coastal Lee-Inland Charlotte-Inland Lee.

Gulf waters...Small Craft Advisory from 1 AM to 10 AM EST Friday for Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River FL out
     20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

     Gale Warning until 1 AM EST Friday for Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
     Bay waters-Waters from Bonita Beach to Englewood FL out 20
     to 60 NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

     Small Craft Advisory until 10 AM EST Friday for Charlotte Harbor
     and Pine Island Sound-Coastal waters from Bonita Beach to
     Englewood FL out 20 NM.

&&

UPDATE/AVIATION/MARINE...24/Hubbard
UPPER AIR...27/Shiveley
DECISION SUPPORT...57/McMichael
Hazardous weather outlook, Feb 6, 6:36 AM EST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
636 AM EST Thu Feb 6 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-070000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
636 AM EST Thu Feb 6 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected this evening through tonight.
Thunderstorms that develop will be capable of producing strong
gusty winds...locally heavy rains... and frequent deadly lightning
strikes.

...HIGH WIND IMPACT...
Strong and gusty winds in the 25 to 30 MPH range will affect the
region today and tonight. These strong winds may break small
twigs from trees and blow around any unsecured outdoor objects.
High profile vehicles should use extra caution especially if
traveling over bridges or high overpasses.

...COASTAL FLOOD IMPACT...
Conditions favorable for coastal flooding are expected to
develop this afternoon and tonight. Coastal residents should be
alert for later statements or warnings...and take action to
protect property.

...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches today and
Friday.

...MARINE IMPACTS...
Wind speeds of 20 to 40 knots will create hazardous boating
conditions for small craft operators.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Davis

In the hours before

Local storm report, Feb 6, 6:43 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
643 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 3 NNW BELLEAIR          27.98N 82.83W
02/06/2020  M49 MPH          GMZ853             FL   BUOY

            BUOY STATION CWBF1 CLEARWATER BEACH PIER 60.

&&

JCM
Local storm report, Feb 6, 7:12 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
712 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     NON-TSTM WND GST 3 W CRYSTAL RIVER       28.90N 82.65W
02/06/2020  M48 MPH          CITRUS             FL   MESONET

            MESONET STATION 0212W 2.9 W CRYSTAL RIVER
            (WEATHERSTEM).

&&

JCM
Local storm report, Feb 6, 7:37 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
737 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND DMG 3 SSE INVERNESS         28.80N 82.32W
02/06/2020                   CITRUS             FL   EMERGENCY MNGR

            TREE FELL ON THE BACK OF A HOUSE AND PORCH
            ON LOWDEN STREET IN INVERNESS.

&&

JCM
Local storm report, Feb 6, 9:32 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
932 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     1 SSE CEDAR KEY         29.14N 83.03W
02/06/2020  M50 MPH          GMZ850             FL   BUOY

            BUOY STATION CKYF1 CEDAR KEY, FL.

&&
Local storm report, Feb 6, 10:06 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1006 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     2 SSW WILLISTON         29.35N 82.47W
02/06/2020  M55 MPH          LEVY               FL   AWOS

            AWOS STATION KX60 WILLISTON.

&&
Local storm report, Feb 6, 10:11 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1011 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     WILLISTON               29.37N 82.45W
02/06/2020  M61 MPH          LEVY               FL   MESONET

            MESONET STATION 0566W WILLISTON
            (WEATHERSTEM).

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 7:26 PM ESTSpecial Marine WarningTBW94 min
Feb 6, 8:33 PM ESTSevere Thunderstorm WarningTBWLevy57 min
Feb 6, 8:54 PM ESTSpecial Marine WarningTBW2 hr
Feb 6, 9:28 PM ESTSevere Thunderstorm WarningTBWCitrus, Levy47 min
Feb 6, 10:02 PM ESTSevere Thunderstorm WarningTBWCitrus, Hernando, Hillsborough, Levy, Pasco, Pinellas and 1 more58 min
Feb 6, 10:09 PM ESTSpecial Marine WarningTBW96 min
Feb 6, 10:31 PM ESTTornado WarningTBWPinellas29 min
Feb 6, 10:50 PM ESTSevere Thunderstorm WarningTBWHernando, Hillsborough, Manatee, Pasco, Pinellas, Polk and 2 more55 min
Feb 6, 11:13 PM ESTTornado WarningTBWHillsborough, Manatee21 min
Feb 6, 11:17 PM ESTTornado WarningTBWManatee, Sarasota28 min
Feb 6, 11:37 PM ESTSpecial Marine WarningTBW113 min
Feb 6, 11:44 PM ESTSevere Thunderstorm WarningTBWDeSoto, Hardee, Highlands, Hillsborough, Manatee, Polk and 2 more61 min
Feb 7, 12:47 AM ESTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Highlands, Lee88 min

Nearby

Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.